Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 71, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 5, 2004, 10:03 PM EDT for Lexington County, South Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 10:03 PM EDT (02:03 UTC)
- Expired
- Jul 5, 2004, 11:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lexington County, SC
The radar
The Columbia radar (KCAE), 2 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3178 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 060203
SVRCAE
SCC063-060300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1000 PM EDT MON JUL 5 2004
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
THIS INCLUDES THE CITIES OF...WEST COLUMBIA...SPRINGDALE...RED BANK
...LEXINGTON AND CAYCE.
* UNTIL 1100 PM EDT
* AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS NEAR ST.
ANDREWS MOVING SOUTH AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WEST COLUMBIA...SPRINGDALE BY 1010 PM EDT
CAYCE BY 1015 PM EDT
9 MILES EAST OF GASTON BY 1025 PM EDT
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.
LAT...LON 3409 8127 3410 8122 3407 8113 3403 8112
3400 8106 3392 8102 3375 8106 3374 8104
3378 8101 3378 8097 3374 8094 3371 8129
3413 8141 3414 8132
$$
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:56 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 5, 7:56 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 756 PM EDT MON JUL 5 2004 .UPDATE... UPDATED FORECAST TO INCLUDE CHANCE OF THUNDERSTORMS THROUGH MIDNIGHT. SCATTERED THUNDERSTORMS CURRENTLY ACROSS UPSTATE AND NC PIEDMONT MOVING SE. ATMOSPHERE OVER OUR FORECAST AREA REMAINS UNSTABLE ENOUGH TO SUPPORT CONTINUED SCATTERED CONVECTION THIS EVENING. CONVECTIVE CLUSTER MOVING SE INTO NC MOUNTAINS SHOWING SIGNS OF WEAKENING. CLOUD TOP WARMING NOTED ON IR SATELLITE. WILL EXPECT CONTINUED WEAKENING AS IT MOVES OVER MOUNTAINS THIS EVENING. && .PREV DISCUSSION... EVENING THUNDERSTORMS MAINLY NORTH OF CAE AND AGS BUT SHOULD BE GONE BY 02Z. AREA IN NEWBERRY COUNTY MAY APPROACH CAE BY 01Z BUT SHOULD NOT BE IN AREA VERY LONG. NOTHING NEAR AGS. MOSTLY CLEAR FOR REST OF NIGHT BUT SOME PATCHY FOG AND HAZE NEAR DAYBREAK TUE BUT VSBYS 4 MILES OR BETTER. UPDATED FORECAST TO INCLUDE ISOLATED THUNDERSTORMS FOR THE REMAINDER OF THIS AFTERNOON. HOT TEMPERATURES TO DOMINATE THROUGH THE SHORT TERM. HIGH PRESSURE BUILDS ALOFT ACROSS SOUTHEAST STATES HELPING TO DRY OUT AIRMASS. CONVECTIVE TRIGGERS WILL BE LACKING BUT GIVEN THE EXPECTED HIGH AFTERNOON MAXES ON TUESDAY...AIRMASS WILL BECOME UNSTABLE ENOUGH TO SUSTAIN ANY THUNDERSTORM THAT DOES DEVELOP. AS A RESULT...WILL KEEP 20 POP IN FOR AFTERNOON CONVECTION TUESDAY. MODELS IN EXCELLENT AGREEMENT WITH AFTERNOON MAXES IN THE MIDDLE TO UPPER 90S TUESDAY. WITH SOME UNCERTAINTY ABOUT AFTERNOON DEW POINTS ON TUESDAY... FOR NOW WILL HOLD OFF ON ISSUING A HEAT ADVISORY AND JUST MENTION HEAT INDICIES IN THE 100-105 RANGE IN THE ZONES. ON WEDNESDAY...UPPER RIDGE BECOMES A BIT SUPPRESSED AS WEAK BACKDOOR COLD FRONT APPROACHES TIDEWATER VA AND WEAK THERMAL SURFACE TROUGH DEVELOPS ACROSS CENTRAL SC. WILL RAISE POPS TO 30 PERCENT FOR AFTERNOON CONVECTION BUT STILL EXPECT AFTERNOON TEMPS TO BE WELL IN THE MIDDLE 90S AT MANY LOCATIONS. CONSENSUS VALUES FOR TEMPS AND POPS LOOK REASONABLE. ANOTHER COLD FRONT PUSHES IN FROM THE NORTHWEST THURSDAY INTO FRIDAY. LOW CONFIDENCE AT THIS TIME HOW STRONG AND HOW FAR SOUTH FRONT WILL ADVANCE...BUT FOR NOW WILL GO WITH LOW CHANCE POPS AND AFTERNOON HIGHS IN THE LOWER TO MIDDLE 90S. HIGH PRESSURE REBUILDS OVER THE AREA AT THE SURFACE AND ALOFT FRIDAY INTO EARLY NEXT WEEK... SO WILL GO WITH SLIGHT CHANCE POPS AND TEMPS NEAR OR JUST ABOVE NORMAL. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 31/99
Hazardous weather outlook, Jul 5, 5:20 AM EDT, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 520 AM EDT MON JUL 5 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060919- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 520 AM EDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... AN APPROACHING UPPER LEVEL DISTURBANCE WILL TRIGGER SCATTERED THUNDERSTORMS MAINLY THIS AFTERNOON. ONE OR TWO OF THE STORMS MAY BECOME SEVERE PRODUCING DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON. THE PRIMARY THREAT AREA WILL BE ALONG THE SAVANNAH RIVER. .DAYS TWO THROUGH SEVEN... TEMPERATURES IN THE MID 90S TODAY AND MID TO UPPER 90S TUESDAY WILL COMBINE WITH DEW POINTS IN THE LOWER AND MIDDLE 70S TO PRODUCE HIGH HEAT INDEX READINGS. TODAY HEAT INDEX READINGS ARE EXPECTED TO BE IN THE 100 TO 105 RANGE AND AROUND 105 TUESDAY. A HEAT ADVISORY MAY BE REQUIRED TUESDAY. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON...THEREFORE SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 5, 5:27 PM EDT, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 527 PM EDT MON JUL 5 2004 SCZ029-031-052215- LEE-SUMTER- 527 PM EDT MON JUL 5 2004 ...STRONG THUNDERSTORMS WILL IMPACT LEE COUNTY AND SUMTER COUNTY THROUGH 615 PM EDT... AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS NEAR BISHOPVILLE IN LEE COUNTY. MOVEMENT WAS TO THE SOUTH-SOUTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS CLOSE TO MAYESVILLE AND LYNCHBURG IN LEE COUNTY BY 545 PM AND AREAS NEAR SUMTER IN SUMTER COUNTY BY 6 PM. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. TTH
Special weather statement, Jul 5, 6:40 PM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 640 PM EDT MON JUL 5 2004 SCZ020-021-026-052330- FAIRFIELD-NEWBERRY-SALUDA- 640 PM EDT MON JUL 5 2004 ...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD COUNTY...NEWBERRY COUNTY AND SALUDA COUNTY THROUGH 730 PM EDT... AT 635 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM WHITMIRE IN NORTHERN NEWBERRY COUNTY TO CHAPPELLS IN SOUTHERN NEWBERRY COUNTY. THIS LINE WAS MOVING SOUTHEAST AT 15 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SILVERSTREET...NEWBERRY AND PROSPERITY IN NEWBERRY COUNTY...SALUDA IN SALUDA COUNTY...AND MONTICELLO AND WINNSBORO IN FAIRFIELD COUNTY THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. TTH
Special weather statement, Jul 5, 6:46 PM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 646 PM EDT MON JUL 5 2004 SCZ020-021-026-052330- FAIRFIELD-NEWBERRY-SALUDA- 646 PM EDT MON JUL 5 2004 ...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD COUNTY...NEWBERRY COUNTY AND SALUDA COUNTY THROUGH 730 PM EDT... ...PILOT REPORTED FUNNEL CLOUD 8 MILES NORTHEAST OF NEWBERRY AT 645 PM... AT 635 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM WHITMIRE IN NORTHERN NEWBERRY COUNTY TO CHAPPELLS IN SOUTHERN NEWBERRY COUNTY. THIS LINE WAS MOVING SOUTHEAST AT 15 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SILVERSTREET...NEWBERRY AND PROSPERITY IN NEWBERRY COUNTY...SALUDA IN SALUDA COUNTY...AND MONTICELLO AND WINNSBORO IN FAIRFIELD COUNTY THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. TTH
Special weather statement, Jul 5, 9:10 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 910 PM EDT MON JUL 5 2004 SCZ015-016-020-021-060215- CHESTERFIELD-FAIRFIELD-LANCASTER-NEWBERRY- 910 PM EDT MON JUL 5 2004 ...STRONG THUNDERSTORMS WILL IMPACT LANCASTER COUNTY...CHESTERFIELD COUNTY...FAIRFIELD COUNTY AND NEWBERRY COUNTY THROUGH 1015 PM EDT... AT 908 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 22 MILES NORTH OF PAGELAND TO 13 MILES WEST OF SILVERSTREET. THIS LINE WAS MOVING SOUTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WHITMIRE...SILVERSTREET...NEWBERRY... LANCASTER...PROSPERITY AND WINNSBORO THROUGH 1015 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. TTH
Local storm report, Jul 5, 9:49 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
949 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL 2 W BLYTHEWOOD 34.22N 81.01W
07/05/2004 0.75 INCH RICHLAND SC PUBLIC
&&
PENNY SIZE HAIL ONE MILE SOUTH OF THE FAIRFIELD/RICHLAND COUNTY LINE,
2 MILES EAST OF HIGHWAY 321.
FPWLocal storm report, Jul 5, 10:00 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1000 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG 10 SW WINNSBORO 34.27N 81.21W
07/05/2004 FAIRFIELD SC COUNTY OFFICIAL
SEVERAL REPORTS OF TREES DOWN THROUGHOUT COUNTY.
&&
DCMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:21 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 24 min |
| Jul 5, 9:33 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 42 min |
| Jul 5, 9:48 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 42 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.